Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 207, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 11, 2016, 6:02 PM CDT for Republic County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2016, 6:02 PM CDT (23:02 UTC)
- Expired
- Aug 11, 2016, 6:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WUUS53 KTOP 112302
SVRTOP
KSC157-112330-
/O.NEW.KTOP.SV.W.0207.160811T2302Z-160811T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LOVEWELL
STATE PARK...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
REPUBLIC AND RURAL AREAS OF NORTHWEST REPUBLIC COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9768 3977 9793 4000 9793
TIME...MOT...LOC 2301Z 226DEG 32KT 3988 9808
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
058 WWUS53 KTOP 112317 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 617 PM CDT THU AUG 11 2016 KSC157-112330- /O.CON.KTOP.SV.W.0207.000000T0000Z-160811T2330Z/ REPUBLIC- 617 PM CDT THU AUG 11 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHWESTERN REPUBLIC COUNTY... AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEBBER...MOVING NORTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... REPUBLIC. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4000 9768 3977 9793 4000 9793 TIME...MOT...LOC 2316Z 228DEG 29KT 3994 9797 HAIL...0.75IN WIND...60MPH $$
350
WWUS53 KTOP 112327
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU AUG 11 2016
KSC157-112336-
/O.EXP.KTOP.SV.W.0207.000000T0000Z-160811T2330Z/
REPUBLIC-
627 PM CDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REPUBLIC COUNTY
WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
UP TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4000 9768 3977 9793 4000 9793
TIME...MOT...LOC 2325Z 226DEG 32KT 3994 9797
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:15 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 11, 3:15 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 315 PM CDT THU AUG 11 2016 .SHORT TERM...(This Evening through Friday) Issued at 312 PM CDT THU AUG 11 2016 Current water vapor and derived winds show a weak shortwave possibly moving over eastern CO and western KS. At the surface there is a cold front that stretches from western KS into northeast NE. There are some mid level clouds over western KS, which has prevented surface heating there, while central and eastern KS are mostly sunny and temperatures are expected to reach the upper 90s to lower 100s. Dew points will range from the upper 60s to mid 70s with the deeper mixing across central KS. The heat indices are still on track to range from 105 to 114 this afternoon and early evening. As the front pushes into central KS the cap should be relatively weak and surface convergence may begin to support convection. The mid level lapse rates are marginal, but MLcape will still be around 2500 to 3000 j/kg. Deep mixing has caused dew point depressions upwards of 30 degrees supporting decent downdraft cape. The deep layer shear is very limited through the evening. Therefore later this afternoon there is a chance for isolated to scattered storm development in central KS and move to the northeast. These storms may be capable of localized damaging wind gusts, but widespread severe weather is not expected. The threat for damaging winds will be highest across central and north central KS. Storm outflows may allow the storms to push into portions of northeast KS before weakening with the loss of daytime heating. Most of the surface based convection should diminish a few hours after sunset as well as the wind threat. Later this evening the front will move into eastern KS while the mid level wave lifts northeastward. In response the low level jet will increase out of the southwest causing an increase in isentropic lift ahead of the front. Therefore the chances for showers and storms will spread eastward through the evening. Cape will be on the decrease so these storms should not pose much of a threat. The low level jet may intersect any existing outflows to cause further redevelopment. Tonight precipitable water values will be around 2 inches and low level moisture transport vectors are high over the area. Corfidi vectors are forecasted to be under 5 kts, so cell training may be possible around the focus for lift. All that said a widespread half to one inch is expected with locally higher amounts possible. Showers and storms will linger into tomorrow morning as the front pushes through eastern KS. Most of the moderate to heavy rainfall should come to an end during this time frame as well. Clouds will stick around tomorrow, but highs are forecasted around the mid to upper 80s. .LONG TERM...(Friday Night through Thursday) Issued at 312 PM CDT THU AUG 11 2016 Showers and thunderstorms are expected to be on their way out of the forecast area through Friday evening as the front continues to deepen and push farther southward into Oklahoma through the night. With the area under a relatively flat upper trof through the weekend, the forecast area remains north of the boundary as the trof slowly makes its way eastward into the great lakes by late Sunday night. End result is for cooler highs in the 80s and overnight lows in the mid to upper 60s Friday night with middle 60s widespread by Saturday night. Light north to northeast winds and dewpoints in the 60s also aid in making for a pleasant near normal weekend for this time of year. For the extended forecast period from Monday thru Thursday, expecting mainly dry conditions to hold. Deep subtropical moisture will still be mainly south of the region as a boundary should be stalled out generally over the Southern Plains to the Northeastern CONUS vicinity. While main Westerly flow will be off to the north, a few weak waves may still be able to develop along the stalled boundary and create areas of showers and thunderstorms that creep up into areas of east central Kansas but should remain mostly confined to the southeast of the I-70 and I-335 corridors. GFS is still the most aggressive with returning precip as the ECMWF remains focused further to the south and east of the forecast area with areas of major precip. Do expect that any activity could be mainly nocturnalin conjunction with weak isentropic ascent in the low to mid levels with elevated storms being the likely outcome if any develop. Severe likelihood seems low at this point with weak lapse rates over the region and weak shear profiles expected to be the story. Days should be mostly sunny with a fairly strong cap in place during the period with H85 temps trends well above 12C. A welcome relief to temps will take place with overall lower dewpoints and high temps generally in the mid 80s. Overnight lows hold in the middle to upper 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1210 PM CDT THU AUG 11 2016 VFR conditions until showers and storms from along a cold front and approach the taf sites later this evening. There is a small chance for gusty winds at MHK with the stronger storms. Overnight periods of moderate to heavy rain may cause brief IFR/MVFR visibilities. These showers and storms will likely last through the morning hours before moving out late in the period. && .TOP Watches/Warnings/Advisories... Heat Advisory until 8 PM CDT this evening for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Sanders LONG TERM...67/Drake AVIATION...Sanders
Hazardous weather outlook, Aug 11, 3:11 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CDT THU AUG 11 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-122015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 311 PM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX VALUES THIS AFTERNOON WILL RANGE FROM 104 TO 114 DEGREES. THUNDERSTORMS WILL DEVELOP IN NORTH CENTRAL KANSAS THIS AFTERNOON...BECOMING WIDESPREAD AND MOVING ACROSS THE ENTIRE AREA TONIGHT. THERE IS A SMALL CHANCE FOR A FEW OF THE STRONGEST STORMS TO PRODUCE LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON AND EVENING...MAINLY NORTHWEST OF A LINE FROM MARYSVILLE TO HERINGTON. AREAS OF HEAVY RAINFALL WILL BE POSSIBLE OVERNIGHT...WITH POTENTIAL FOR SOME LOCATIONS TO RECEIVE MORE THAN 2 INCHES. LOCALIZED FLASH FLOODING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL CAN BE EXPECTED AGAIN ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.